CHAT WITH US
GET HELP NOW
woman overlooking the ocean worried about the Signs of Heroin Use in a loved one

Physical, Emotional, and Behavioral Signs of Heroin Use

Heroin use can wreak havoc on the life of the person using it, as well as anyone and everyone they love. It’s a highly addictive drug, and heroin overdoses are not uncommon. If you’re worried a loved one is using or addicted to heroin, it’s important to keep an eye out for certain physical, emotional, and behavioral changes. By noticing signs of heroin use, you can help them get the help they need and support them on their path to recovery.

Signs of Heroin Use

There are many signs of heroin use, but depending on the level of use some may be easier to notice. The following physical, cognitive, emotional, and behavioral signs of heroin use can help you find out if your loved one is using heroin.

Physical Signs

When a person is using heroin, it results in physical changes, including:

  • Constricted pupils
  • Slow, shallow breathing
  • Watery eyes and runny nose
  • Scabs, sores, track marks, and other skin damage resulting when someone injects heroin
  • Disrupted sleep patterns
  • Weight loss
  • Fatigue

Together, these physical signs and symptoms can indicate heroin use. If any of these get worse or become alarming, then your loved one may be struggling with heroin addiction. If you notice these signs, help your loved one find a medical detox center to ease withdrawal symptoms.

Cognitive Signs

Heroin changes the way the mind works, sometimes in significant ways. It’s crucial to notice when these changes occur. If they happen regularly, then it’s probably not a case of your loved one having a series of ‘bad days.’ Substance abuse may be at the heart of the issue. Cognitive symptoms of heroin use include:

  • Disorientation
  • Poor judgment
  • Decline in memory and thinking skills
  • Impaired ability to focus or concentrate
  • Confusion

These cognitive signs of heroin use can all be reversed with sober living and addiction therapy programs.

Therapy programs at Washburn House include:

Emotional Signs

Unsettling emotional changes are another effect of heroin abuse:

  • Anxiety
  • Agitation
  • Mood swings
  • Social withdrawal

Substance abuse often goes hand-in-hand with mental health issues. These are known as co-occurring disorders or a dual diagnosis. Many people who use heroin start as a form of self-medication to soothe emotional pain. It can make everything seem blissful, but the euphoria offered by heroin doesn’t fix or eradicate underlying mental health issues. It merely masks or buries them.

When heroin abuse is used as self-medication, mental health issues go untreated. Then they can worsen over time. Heroin abuse can make symptoms of conditions like depression—low mood, hopelessness, and low self-worth—much worse. The emotional changes that heroin causes also mean that someone without mental health issues could develop them following substance abuse or drug addiction. Heroin users often isolate themselves from the world and neglect the positive parts of their lives that help protect their mental health, like the following:

  • A healthy lifestyle
  • Work commitments
  • Family and social life
  • Romantic relationships

When this happens, a vicious cycle can be set in motion.

Behavioral Signs

There are many behavioral changes that may be warning signs of heroin use. Some behaviors stem from heroin use itself and others come from hiding their addiction. They know it will upset family members and close friends, or they think they’ll be shamed for it.

Since heroin users often use deception to hide their substance abuse, it can be difficult to know if they’re actually using heroin. Being suspicious about a loved one’s activities may be justified if what they say about their whereabouts is vague or doesn’t add up.

People using heroin tend to have less and less interest in activities, even the ones they used to enjoy. This could include socializing, going to work, doing their favorite hobbies, and taking care of their duties and commitments.

Your loved one will probably do their best to make sure you don’t find out about their heroin use. But if they’re addicted, they may be high in your presence sometimes. Sometimes, like when they nod off, it will be obvious that they’re high. Look for:

  • Nodding off – a point in the high when someone becomes slack and droopy, looking barely awake
  • Slow movements, looking drowsy or distant, slow or slurred speech – occurring when someone is taking smaller amounts of heroin or coming down from a high
  • Possession of paraphernalia – possession of syringes, needles, and other heroin-related items
  • Deceptive – hiding their whereabouts and what they’re up to

One of the key signs of heroin addiction is using larger quantities of heroin to achieve the desired effect. This is because heroin users build up a tolerance to the drug and need to take more and more to feel the same high they once experienced. Increased tolerance can be a problem because a heroin addict who ups their dosage also ups their risk of overdose.

Another sign of heroin use is spending a considerable amount of time acquiring, using, and coming down from heroin. When a loved one struggles with heroin addiction, they may become desperate to fund it. They might constantly ask for money, claiming they need it for bills, clothes, or other essentials. Your loved one may sell their possessions or use all their money for heroin, no longer taking care of their other financial responsibilities.

How to Help the Person You Love

It’s scary to learn that someone you know is struggling with heroin abuse or addiction, but it’s important to try and keep judgment at bay and realize that substance abuse often starts because someone is in pain.

Don’t Enable Their Heroin Use

A loved one with a heroin problem may start asking you for money. It may be difficult to refuse, especially when they become emotional or resort to guilt-tripping, manipulation, deception, or pleading. Be strong, and resist any actions that could enable their behavior. Doing so will ultimately benefit their recovery.

Treatment for Signs of Heroin Use at Washburn House

There are a number of treatment options for people addicted to heroin:

  • Medical detox – this should be monitored by medically trained professionals who can help your loved one through heroin withdrawal symptoms
  • Inpatient rehab program – your loved one will stay at a residential treatment center for however long it takes for them to feel ready to move on to the next step of their recovery
  • Outpatient rehab programs – continue with life, as usual, staying at home but regularly visiting a rehab facility where they attend counseling sessions and receive other forms of heroin addiction treatment

There is only so much you can do to help a loved one struggling with heroin addiction once you see what’s going on. You cannot force them to get sober or stay sober. What you can do is give them information about the nearest addiction treatment center, mental health professional, or support group. Once your loved one is on the road to recovery, you can strive to act in an encouraging, caring, and compassionate manner. A relationship like that can be vitally important to someone trying to stay free of heroin.

Contact Washburn House by calling 855.298.3104 to help your loved one today.

Scroll to Top